IDEAS home Printed from https://ideas.repec.org/p/nbr/nberwo/0945.html
   My bibliography  Save this paper

Bubbles, Rational Expectations and Financial Markets

Author

Listed:
  • Olivier J. Blanchard
  • Mark W. Watson

Abstract

This paper investigates the nature and the presence of bubbles in financial markets. Are bubbles consistent with rationality? If they are, do they, like Ponzi games, require the presence of new players forever? Do they imply impossible events in finite time, such as negative prices? Do they need to go on forever to be rational? Can they have real effects? These are some of the questions asked in the first three sections. The general conclusion is that bubbles, in many markets, are consistent with rationality, that phenomena such as runaway asset prices and market crashes are consistent with rational bubbles. In the last two sections, we consider whether the presence of bubbles in a particular market can be detected statistically. The task is much easier if there are data on both prices and returns. In this case, as shown by Shiller and Singleton, the hypothesis of no bubble implies restrictions on their joint distribution and can be tested. In markets in which returns are difficult to observe, possibly because of a nonpecuniary component, such as gold, the task is more difficult. We consider the use of both "runs tests" and "tail tests" and conclude that they give circumstantial evidence at best.

Suggested Citation

  • Olivier J. Blanchard & Mark W. Watson, 1982. "Bubbles, Rational Expectations and Financial Markets," NBER Working Papers 0945, National Bureau of Economic Research, Inc.
  • Handle: RePEc:nbr:nberwo:0945
    Note: EFG
    as

    Download full text from publisher

    File URL: http://www.nber.org/papers/w0945.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Singleton, Kenneth J, 1980. "Expectations Models of the Term Structure and Implied Variance Bounds," Journal of Political Economy, University of Chicago Press, vol. 88(6), pages 1159-1176, December.
    2. Shiller, Robert J, 1981. "Do Stock Prices Move Too Much to be Justified by Subsequent Changes in Dividends?," American Economic Review, American Economic Association, vol. 71(3), pages 421-436, June.
    3. James M. Poterba, 1980. "Inflation, Income Taxes, and Owner-Occupied Housing," NBER Working Papers 0553, National Bureau of Economic Research, Inc.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:0945. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: http://edirc.repec.org/data/nberrus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.